10212017Headline:

Las Vegas, Nevada

HomeNevadaLas Vegas

Email Peter Wetherall Peter Wetherall on LinkedIn Peter Wetherall on Twitter Peter Wetherall on Facebook
Peter Wetherall
Peter Wetherall
Contributor •

Prevalence of Tardive Dyskinesia Found to be 100x Greater Than Stated in the Warning Label

Comments Off

In this blog, I continue our series on Tardive Dyskinsia, Tardive Dystonia and Akathasia,   Physicians are familiar with Tardive Dyskinesia through their experiences with drugs such as Thorazine and Haldol.   These “neuroleptic” drugs were once widely used in the treatment of psychosis.   As readers know, Reglan (also known as metoclopramide) was only approved by FDA for short term use.  Short term use is defined as 4-12 weeks of therapy.   But, doctors in Clark County, and throughout the country often prescribe Reglan on a long-term basis. 
The risk of Tardive Dyskinesia, Tardive Dystonia and Akathasia is not new.   In 1989, two scientists published an article identifying over a thousand patients with Reglan induced movement disorders.  For more information regarding their findings, see L. Miller and J. Jankovic, “Metoclopramide-Induced Movement Disorders:  Clinical Findings with a Review of the Literature,” Arch. Intern. Med. 149:2486, 2489 (1989).    After this article and publication of several other articles, the regular and routine use of Reglan for gastroesophageal reflux came into question.  The manufacturers’ warning label also came into question.   One scientist found in her study that the warning label for Reglan and the warnings for  tardive dyskinesia were underestimated and underrecognized and is approximately 100 times more prevalent than reported in the label.    This discovery was very concerning by itself.  But, these same studies revealed that diabetic patients exposed to Reglan faced an extremely high risk of developing tardive dyskinesia.  Also, diabetics who ingested Reglan were more likely to have more severe forms of tardive dyskinesia.   For more information on these findings, see L. Ganzini, et al.  “The Prevalence of Metoclopramide-Induced Tardive Dyskinesia and Acute Extrapyramidal Movement Disorders,”  Arch. Intern. Med. 153:1469, 1471 (1993).